Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2019, 1:22 AM CDT for 4 counties in Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 1:22 AM CDT (06:22 UTC)
- Expired
- May 27, 2019, 2:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:52 AM CDT | TSTM WND DMG | 4 W Abilene, KS | DELAYED REPORT...A 3 FEET DIAMETER COTTONWOOD TREE WAS UPROOTED AND A 1 FOOT DIAMETER TREE WAS SNAPPED 8 FEET ABOVE THE GROUND. EMERGENCY MANAGER ESTIMATED 80 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 11:23 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
205
WUUS53 KTOP 270622
SVRTOP
KSC027-029-041-143-270715-
/O.NEW.KTOP.SV.W.0101.190527T0622Z-190527T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
122 AM CDT Mon May 27 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Western Dickinson County in central Kansas...
Northern Ottawa County in north central Kansas...
Western Clay County in north central Kansas...
Cloud County in north central Kansas...
* Until 215 AM CDT.
* At 121 AM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Barnard to 5 miles southwest of
Culver to 3 miles south of Inman, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Abilene, Concordia, Solomon, Enterprise, Clyde, Miltonvale, Glasco,
Jamestown, Wells, Manchester, Longford, Aurora, Carlton, Oak Hill,
Talmage and Idana.
This includes Interstate 70 between mile markers 267 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
3861 9711 3861 9737 3896 9737 3930 9773
3930 9793
TIME...MOT...LOC 0621Z 229DEG 52KT 3921 9816 3890 9782 3819 9779
HAIL...0.88IN
WIND...70MPH
$$
Baerg5 follow-up statements
704
WWUS53 KTOP 270628
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
128 AM CDT Mon May 27 2019
KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
128 AM CDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...
At 127 AM CDT, severe thunderstorms were located along a line
extending from 5 miles northwest of Barnard to near Culver to near
Inman, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Trained weather spotters reported 70 mph winds in Culver at
127 AM.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Abilene, Concordia, Solomon, Enterprise, Clyde, Miltonvale, Glasco,
Jamestown, Wells, Manchester, Longford, Aurora, Carlton, Oak Hill,
Talmage and Idana.
This includes Interstate 70 between mile markers 267 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
3861 9711 3861 9737 3896 9737 3930 9773
3930 9793
TIME...MOT...LOC 0627Z 229DEG 52KT 3925 9810 3894 9776 3823 9773
HAIL...0.88IN
WIND...70MPH
$$
Baerg276
WWUS53 KTOP 270635
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
135 AM CDT Mon May 27 2019
KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
135 AM CDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...
At 135 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Simpson to 4 miles southwest of
Bennington to 5 miles south of Mcpherson, moving northeast at 60 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...76 MPH winds were measured in Salina at 132 AM.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Abilene, Concordia, Solomon, Enterprise, Clyde, Miltonvale, Glasco,
Jamestown, Wells, Manchester, Longford, Aurora, Carlton, Oak Hill,
Talmage and Idana.
This includes Interstate 70 between mile markers 267 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
3861 9711 3861 9737 3896 9737 3930 9773
3930 9793
TIME...MOT...LOC 0635Z 229DEG 52KT 3931 9801 3900 9767 3829 9764
HAIL...0.88IN
WIND...80MPH
$$
Baerg965
WWUS53 KTOP 270644
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
144 AM CDT Mon May 27 2019
KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
144 AM CDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...
At 144 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Scottsville to 5 miles southeast
of Wells to Canton, moving northeast at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. These storms have the history of producing
70 to 80 mph winds.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Jamestown and Manchester around 150 AM CDT.
Concordia and Longford around 155 AM CDT.
Oak Hill around 200 AM CDT.
Idana around 205 AM CDT.
This includes Interstate 70 between mile markers 267 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
3861 9711 3861 9737 3896 9737 3930 9773
3930 9793
TIME...MOT...LOC 0644Z 229DEG 48KT 3952 9790 3909 9747 3838 9744
HAIL...0.88IN
WIND...80MPH
$$
Baerg739
WWUS53 KTOP 270654 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
154 AM CDT Mon May 27 2019
KSC027-029-041-143-270715-
/O.CON.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
154 AM CDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN DICKINSON...NORTHERN OTTAWA...WESTERN CLAY AND CLOUD
COUNTIES...
At 154 AM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Jamestown to near Longford to 4 miles
west of Durham, moving northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Concordia, Longford and Oak Hill around 200 AM CDT.
Idana around 205 AM CDT.
This includes Interstate 70 between mile markers 267 and 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
3861 9711 3861 9737 3896 9737 3930 9773
3930 9793
TIME...MOT...LOC 0654Z 229DEG 52KT 3962 9776 3918 9733 3847 9730
HAIL...0.88IN
WIND...70MPH
$$
Baerg991
WWUS53 KTOP 270714
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
214 AM CDT Mon May 27 2019
KSC027-029-041-143-270723-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-190527T0715Z/
Dickinson-Ottawa-Clay-Cloud-
214 AM CDT Mon May 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DICKINSON...NORTHERN
OTTAWA...WESTERN CLAY AND CLOUD COUNTIES WILL EXPIRE AT 215 AM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and north central Kansas.
LAT...LON 3965 9793 3965 9737 3957 9737 3935 9714
3861 9711 3861 9737 3896 9737 3930 9773
3930 9793
TIME...MOT...LOC 0713Z 229DEG 52KT 3980 9749 3936 9706 3865 9703
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:53 AM CDT, 29 minutes earlier.
Area forecast discussion, May 27, 12:53 AM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1253 AM CDT Mon May 27 2019 .SYNOPSIS... Issued at 340 PM CDT Sun May 26 2019 20Z water vapor imagery shows a closed upper low over central CA with a shortwave trough rotating around the upper low over the southern Rockies. Over the central plains, shortwave ridging and some subsidence from the morning convection has allowed skies to become partly sunny. A 19Z RAOB from TOP showed there to be only some modest instability. Although this is likely to increase as the boundary layer warms into the lower 80s. At the surface, low pressure was noted in the lee of the Rockies while broad high pressure remained to the east of the plains. This has favored continued moisture transportation north with southerly low level flow. && ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 340 PM CDT Sun May 26 2019 For tonight convection is already ongoing across the high plains and the models do not show much inhibition developing across eastern KS after sunset. So think the convective allowing models are pretty reasonable in bringing a linear MCS into the forecast area this evening. Especially considering the upper trough axis over the southern Rockies is poised to lift across the region overnight. While inhibition doesn't show a strong increase overnight, the surface based CAPE is expected to weaken through the night as the boundary layer cools. There looks to be decent elevated CAPE through the evening. Forecast hodographs support the idea of an MCS with some backing in the mid level winds making it difficult for storms to remain discrete. The the main concern with the storms will be for renewed flash flooding, damaging winds and large hail. Models have the upper trough lifting northeast of the forecast area around 12Z. So think convection should be waning by Monday morning with the bulk of Memorial Day staying dry thanks to some subsidence behind the upper trough. Lows Monday are expected to fall into the lower 60s across north central KS due to the convective cold pools. They may hold in the mid and upper 60s across east central KS with the CAMs showing the convection falling apart before reaching that far east. Highs Monday are forecast to make it into the mid 80s expecting the subsidence to allow good insolation for the afternoon. Have not made any change to the flash flood watch even though it looks like a low probability for heavy rain as far east as the KS turnpike. .LONG TERM...(Monday night through Sunday) Issued at 340 PM CDT Sun May 26 2019 Models show some warmer air advecting in from the south by Monday night providing some inhibition to surface based convection. Have maintains some POPs with a frontal boundary forecast to move into central and southern NEB. So there is some potential for storms to form over NEB and move south through the night. The big concern is for severe storms Tuesday afternoon and evening. There is a good signal for the dryline to move into central KS with good deep layer shear for supercell storms. 0-1km shear could be better than models currently prog, but helicity is forecast to increase as the low level jet strengthens. So there is the potential for tornadoes, especially while storms are able to remain discrete. Storms eventually push east as a Pacific front pushes into eastern KS. Models show the instability axis setting up across southeast KS for Wednesday. So the severe through looks to be shunted southeast, but there appears to be some chance it could catch our east central KS counties. So have some small POPs in the forecast Wednesday afternoon. The pattern finally breaks down by Thursday with a quasi zonal flow developing and a modified Pacific airmass scouring out some of the moisture. So it looks like we finally catch a stretch of dry weather heading into Friday. Models show weak waves within the zonal flow for Friday evening and into the weekend. There is even some signal for a frontal system to move into the region Saturday or Saturday night. The frontal system looks to be the best chance for organized precip. Otherwise models suggest just a climatology POP with some moisture and transient waves. There are some timing differences with the front between the GFS and ECMWF. So only have a chance POP going for now. Temps for Wednesday and Thursday are expected to be on the mild side with weak ridging over the area. The forecast has highs in the 70s. Highs look to be back around 80 for Friday and through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1226 AM CDT Mon May 27 2019 The big feature of interest overnight continues to be a line of storms advancing toward the area. Currently, expect the line to impact KMHK by around 07-09Z time frame when intense storms and very strong wind gusts move through. KTOP/KFOE will not be far behind and have moved up timing a bit to around 08-09Z time frame. Storms could weaken slightly as they move into the KTOP/KFOE terminals, but still expecting strong and intense storms overall. Storms could linger for a while into the morning hours with isolated redevelopment behind the line after it moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Drake
Hazardous weather outlook, May 26, 3:49 PM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 349 PM CDT Sun May 26 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-272100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 349 PM CDT Sun May 26 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A line of thunderstorms is forecast to move from western Kansas into north central, northeast and parts of east central Kansas the evening and overnight. Heavy rainfall with the storms could lead to flash flooding. Also the storms could produce severe weather with damaging winds and large hail. The most likely timing for these storms is after 9 PM and through the overnight hours. A flash flood watch remains in effect for the entire outlook area until 7 am Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms mainly across northern Kansas Monday evening. There is a limited potential for severe storms Monday evening, mainly along the highway 36 corridor. Severe thunderstorms are possible Tuesday afternoon and evening. These storms could develop across central and north central KS moving east across northeast and east central Kansas. These thunderstorms could be capable of producing tornadoes as well as large hail. Heavy rain with the storms could also renew flash flooding. Flooding on area rivers is likely to persist through the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 26, 10:41 PM CDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Topeka KS 1041 PM CDT Sun May 26 2019 KSZ020-270430- Cloud- 1041 PM CDT Sun May 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 1130 PM CDT... At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Asherville, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glasco and Jamestown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3965 9793 3965 9780 3945 9760 3931 9793 TIME...MOT...LOC 0341Z 234DEG 34KT 3937 9807 Baerg
Special weather statement, May 26, 11:06 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
1106 PM CDT Sun May 26 2019
KSZ008-020-270430-
Republic-Cloud-
1106 PM CDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 1130 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland and Norway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3985 9794 3992 9793 3988 9746 3957 9771
3964 9793
TIME...MOT...LOC 0406Z 217DEG 42KT 3961 9784
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:41 PM CDT | Special Weather Statement | TOP | Cloud | 49 min |
| May 26, 11:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 27, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 64 min |
| May 27, 1:34 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Republic, Riley and 1 more | 56 min |
| May 27, 1:59 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 61 min |
| May 27, 2:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 57 min |
| May 27, 2:29 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Pottawatomie, Wabaunsee, Washington | 61 min |
| May 27, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 58 min |
| May 27, 3:00 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage, Shawnee | 60 min |
| May 27, 3:06 AM CDT | Special Weather Statement | TOP | Jackson, Nemaha | 54 min |
| May 27, 3:31 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Douglas, Franklin, Jefferson | 59 min |
| May 27, 7:04 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 27, 2:51 PM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.